0
Case Reports: Wednesday, October 26, 2011 |

A Rare Case of Sirolimus-Induced Pulmonary Alveolar Proteinosis Treated With Whole Lung Lavage in a Hyperbaric Chamber FREE TO VIEW

Javier Barreda Garcia, MD; Erik Maus, MD; Ekene Uzoigwe, MD; Jennifer Wilson, RN; Rosa Estrada-y-Martin, MD
Author and Funding Information

University of Texas Health Science Center, Houston, TX



Chest. 2011;140(4_MeetingAbstracts):173A. doi:10.1378/chest.1102773
Text Size: A A A
Published online

Abstract

INTRODUCTION: A patient with a renal transplant that presents with respiratory symptoms is always a diagnostic challenge. Pulmonary toxicity due to immunosuppressive therapy is among the possible etiologies. We report a case of sirolimus-induced pulmonary alveolar proteinosis (PAP) treated with whole-lung lavage in a hyperbaric chamber.

CASE PRESENTATION: A 40-year-old man presented with one-month history of shortness of breath. The patient underwent a cadaveric renal transplant 5 years previously, and has been on immunosuppressive therapy since then (prednisone, mycophenolate mofetil and sirolimus). On evaluation, oxygen saturation on room air was 88%. Chest radiograph demonstrated bilateral alveolar opacities. Chest CT showed bilateral alveolar opacities with a crazing paving pattern. Cultures from a BAL were negative and the transbronchial biopsy was consistent with PAP. The granulocyte-macrophage colony-stimulating factor (GM-CSF) antibodies were not elevated. Based upon this clinical scenario, the decision was made to substitute sirolimus with tacrolimus and to proceed with a whole lung lavage. The patient was electively intubated with a single lumen endotracheal tube # 8. Whole lung lavage was performed in a multiplace hyperbaric chamber, at 2.4 atmospheres absolute, using a Uni-Vent Impact Ventilator®, and a portable flexible bronchoscope. During a period of 6 hours, each lung segment was lavaged through the bronchoscope using a total of 9 liters of normal saline, warmed at 37°C. Oxygen saturation remained at 100% and a single arterial oxygen pressure level was 700 mmHg. The patient was transferred to the ICU, extubated 4 days later, and discharged with normal oxygen saturation. Four months later, the patient was still asymptomatic.

DISCUSSION: Sirolimus is commonly used in organ transplant recipients. Pulmonary toxicity is an unusual but important complication associated with its use. Alveolar hemorrhage, interstitial pneumonitis and organizing pneumonia have been reported, but to our knowledge only 4 reported cases of PAP. Sirolimus blocks the activity of the mammalian target of rapamycin (mTOR), inhibiting interleukin-2 (IL-2)-mediated signal transduction and activation of immune cells. Sirolimus-associated PAP could conceptually be the result of the blockage of IL-2 mediated macrophage activation, with the resultant decreased clearance and subsequent accumulation of surfactant in the alveoli1. After exclusion of other etiologies, principally infection, consideration should be given to stop sirolimus and replace it with tacrolimus, a calcineurin inhibitor, as this led to the resolution of PAP in previously reported mild cases. However in this case, the degree of hypoxemia and pulmonary involvement by chest CT prompted us to also perform a whole lung lavage in the hyperbaric chamber. Whole lung lavage is traditionally performed using a double lumen endotracheal tube, with lavage of one lung while the other is independently ventilated. Only one lung is usually lavaged in each session. Based on Henry’s law, hyperbaric oxygen therapy increases the concentration of dissolved oxygen in the plasma (by about 8-fold using 2 atmospheres) by increasing atmospheric pressure while breathing 100% oxygen, thus improving the oxygenation conditions under which the lung lavage is performed. In this case, it allowed the lavage of both lungs in a single session without hypoxemia. To our knowledge, this is the first report of the use of a hyperbaric chamber to perform a whole-lung lavage in a patient with PAP secondary to sirolimus.

CONCLUSIONS: This is a unique case of sirolimus-induced PAP. PAP should be considered in the differential diagnosis of the renal transplant patient presenting with dyspnea, hypoxemia and alveolar opacities. Consideration should be given to withdraw sirolimus after other potential etiologies are eliminated. Hyperbaric oxygen allows for whole lung lavage safety in one session without oxygen desaturation.

Reference #1 Economou JS, McBride WH, Essner R, et al. Tumour necrosis factor production by IL-2-activated macrophages in vitro and in vivo. Immunology. 1989;67:514-519

DISCLOSURE: The following authors have nothing to disclose: Javier Barreda Garcia, Erik Maus, Ekene Uzoigwe, Jennifer Wilson, Rosa Estrada-y-Martin

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543